Endocrine Abstracts (2017) 49 EP385 | DOI: 10.1530/endoabs.49.EP385

Insulin autoimmune syndrome (Hirata Disease) triggered by a tyrosine kinase inhibitor drug in a Latin American patient

Susana Mallea Gil, Carolina Ballarino, Daniel Lotero Polesel, Maria Teresa Kleine, Emilio Batagelj & Nicolas Picon


Hospital Militar Central, Buenos Aires, Argentina.


Hirata syndrome is a rare cause of spontaneous hypoglycaemia, more prevalent in Japanese population, very infrequent in Caucasian patients. It has been described that it can be triggered by medication with sulfhydryl compounds or α-lipoic acid. A 73-year-old male patient was sent to the Endocrinology Division in December 2015 because he had been presenting with episodes of sweating, palpitations and feeling hungry for 6 months; these symptoms improved when he ate carbohydrates. In the last 15 days before his visit, the episodes worsened, every 3 hours. The patient had a history of a synchronous bilateral clear cell renal carcinoma, the right kidney was removed in 2007, and the left renal carcinoma was not surgically removed because he presented worsening of a large thoracoabdominal aortic aneurysm and the patient refused to be operated due to the high risk involved in this surgery. He was treated with sunitinib, but this drug was switched to sorafenib because of adverse effects in 2008. In 2013, he presented cancer progression and he began treatment with pazopanib but there was no response and the oncologist decided to switch to axitinib 10 mg/day in 2014. A year later the patient began with endocrine symptoms. Pancreatic CT and MRI were normal. Lab tests: glycaemia 41 mg%, insulin > 1000 uU/ml (N: 0–12) C-peptide: 5.4 ng/ml (N: < 2.6). Insulin antibodies were performed: >50 U/ml (N: <1) which confirmed the diagnosis of Hirata disease. Axitinib was stopped immediately and fractional eating was indicated. The hypoglycaemic episodes became progressively less frequent and some days there were no episodes. HLA analysis revealed the HLA-DRB1*04:15 allele. As the patient improved, insulin antibodies were repeated but they remained elevated. The patient had renal cancer progression and died a year after.

Conclusions: Episodes of hypoglycaemia with very high levels of insulin in a non-diabetic patient suggest a probable autoimmune origin. This is the first report of Hirata disease triggered by Axitinib, a drug not previously involved in this syndrome. Another novel finding is that HLA phenotype results in HLA-DRB1*04:15 allele, which has not been described before neither in Asian nor in European patients and this may be due to the fact that this patient is Latin American.

Article tools

My recent searches

No recent searches.